Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Salt Lake City, UT

July 17, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2013, 1:33 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 1:33 PM MDT (19:33 UTC)
Expired
Jul 17, 2013, 4:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 228 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WGUS55 KSLC 171933
FFWSLC
UTC007-015-172230-
/O.NEW.KSLC.FF.W.0014.130717T1933Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
133 PM MDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 124 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
  BEEN FALLING OVER THE SEELY BURN SCAR. RADAR ESTIMATES INDICATE    
  THAT .35 TO .65 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR     
  OVER THE PAST 30 MINUTES.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
  ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
      3930 11098 3941 11123

$$

MERRILL
2 follow-up statements
706 
WGUS75 KSLC 172110
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED JUL 17 2013

UTC007-015-172230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
310 PM MDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 306 PM MDT...HEAVY RAINFALL THAT FELL OVER THE SEELEY BURN SCAR 
BROUGHT STORM TOTAL ACCUMULATIONS OF UP TO .70 INCHES TO WESTERN 
PORTIONS OF THE SCAR. RAINFALL HAS SINCE DIMINISHED BUT THESE 
ACCUMULATIONS ARE EXPECTED TO BE SUFFICIENT FOR FLASH FLOODING 
DOWNSTREAM OF THE SCAR ALONG HUNTINGTON CREEK NORTHWEST OF THE TOWN 
OF HUNTINGTON. THESE FLOWS ARE ALSO EXPECTED TO IMPACT THE 
HUNTINGTON POWER PLANT DOWNSTREAM OF THE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
      3930 11098 3941 11123

$$

MERRILL
808 
WGUS75 KSLC 172227
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MDT WED JUL 17 2013

UTC007-015-172232-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-130717T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
427 PM MDT WED JUL 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

AS OF 422 PM MDT LIGHT RAIN CONTINUES TO FALL OVER PORTIONS OF THE 
SEELEY BURN SCAR...BUT RAINFALL RATES SUITABLE FOR CREATING FLASH 
FLOODING HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3962 11123 3964 11107 3945 11105 3935 11094
      3930 11098 3941 11123

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:57 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 9:57 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT WED JUL 17 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN TODAY. HIGH PRESSURE WILL SHIFT WEST INTO NEVADA FOR
THE LATTER HALF OF THE WEEK...ALLOWING A DRYING TREND FROM NORTH
TO SOUTH...WITH DEEP MOISTURE BECOMING CONFINED TO FAR SOUTHERN
UTAH BY THE WEEKEND.

&&

.DISCUSSION...SATELLITE WATER VAPOR IMAGERY CONTINUE TO SHOW A
MID LEVEL RIDGE AXIS OVER EASTERN UTAH AND WESTERN COLORADO. DEEP
LAYER MOISTURE RESIDES ACROSS THE FORECAST AREA AS EVIDENT IN THE
12Z SLC SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.20 INCHES.
EXPECT ANOTHER AFTERNOON AND EVENING OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN OF THE EAST AND
SOUTH. AS SUCH...UPDATED THE FORECAST TO RAISE POPS TO LIKELY
CATEGORY OVER THE CENTRAL AND SOUTHERN MOUNTAINS AND OVER THE
UINTA MOUNTAINS. LOCALLY HEAVY RAINFALL AGAIN POSSIBLE MAINLY OVER
THE SOUTH AND ALTHOUGH NO FLASH FLOOD WATCH WAS ISSUED...WILL
STILL HAVE TO MONITOR CONVECTION CLOSELY AS THE POTENTIAL FOR LASH
FLOODING REMAINS.

&&

.AVIATION...SOUTHEAST SURFACE WINDS EXPECTED TO SWITCH BACK TO
NORTHERLY WINDS BETWEEN 19Z AND 21Z THIS AFTERNOON. THUNDERSTORM
ACTIVITY COULD ONCE AGAIN IMPACT THE TERMINAL TODAY...WITH A 30
PERCENT CHANCE OF GUSTY ERRATIC WINDS BETWEEN 22Z AND 04Z.

&&

.FIRE WEATHER...AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE
GREAT BASIN THROUGH THE WEEKEND. VERY MOIST AIRMASS SITUATED OVER
THE DISTRICT TODAY WILL ONCE AGAIN RESULT IN AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE STATE...WITH THE GREATEST COVERAGE EXPECTED
ACROSS SOUTHERN UTAH. WITH A VERY MOIST AIRMASS OVER THE STATE
NEARLY ALL STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING WETTING RAINS.  AFTERNOON MINIMUM RELATIVE
HUMIDITIES WILL BE RATHER HIGH TODAY AND WINDS WILL BE PRIMARILY
TERRAIN DRIVEN...ALTHOUGH STRONG GUSTY WINDS WILL BE POSSIBLE NEAR
ANY THUNDERSTORMS.

THE UPPER LEVEL RIDGE BEGINS TO SHIFT TO THE WEST THURSDAY INTO THE
WEEKEND. THIS WILL ENABLE MUCH DRIER AIR TO BEGIN TO WORK INTO THE
FAR NORTHWEST PORTION OF UTAH BEGINNING THURSDAY WHICH THEN SPREADS
SOUTH THROUGH MUCH OF THE STATE FRIDAY INTO THE WEEKEND. AS THE
DRIER AIR MOVES INTO THE THE THREAT OF CONVECTION WILL BE CONFINED
FURTHER SOUTH EACH DAY.  DURING THIS PERIOD TEMPERATURES WILL CLIMB
WITH HOT CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE WEEKEND.
AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DECREASE INTO THE
WEEKEND AND WESTERN VALLEYS...ESPECIALLY WEST CENTRAL AND
NORTHWEST...MAY APPROACH CRITICALLY LOW VALUES BY SATURDAY.
HOWEVER...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN THROUGH
THE PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 3:40 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 AM MDT WED JUL 17 2013

UTZ001>016-019>021-517-518-WYZ021-181000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
340 AM MDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON THURSDAY. DRIER AIR WILL SLOWLY SPREAD ACROSS THE
REGION FROM NORTH TO SOUTH FOR THE LATTER HALF OF THE WEEK. BY THE
WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN
UTAH.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 17, 1:25 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
125 PM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FLASH FLOOD      4 WNW HENRIEVILLE       37.58N 112.05W
07/16/2013                   GARFIELD           UT   PARK/FOREST SRVC

            PARIA RIVER DRAINAGE EXPERIENCED A FLASH FLOOD IN MANY
            TRIBUTARIES INCLUDING BUCKSKIN...LICK...BULL...YELLOW AND
            WILLIS. SKUTUMPAH ROAD SHOWED A FOUR FOOT HIGH MUDLINE.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:18 PM MDTAreal Flood AdvisorySLCTooele117 min
Jul 16, 6:53 PM MDTFlash Flood WarningSLCUtah3 hr
Jul 16, 7:11 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 16, 7:27 PM MDTFlash Flood WarningSLCCarbon78 min
Jul 17, 4:54 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.